Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 591, NWS Norman, OK

July 23, 2004Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 2004, 4:26 PM CDT for Kay County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 4:26 PM CDT (21:26 UTC)
Expired
Jul 23, 2004, 5:00 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 74 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 232126
SVROKC
OKC071-232200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 500 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES WEST OF BLACKWELL...MOVING NORTHEAST AT
  10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...CHILOCCO...
  NEWKIRK AND TONKAWA

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 210 AND 235.

WINDS OF 65 MPH ARE LIKELY

LAT...LON 3698 9746 3660 9746 3664 9714 3700 9700

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:41 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 23, 2:41 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CDT FRI JUL 23 2004

.DISCUSSION...
EARLY AFTERNOON SFC MESOANALYSIS AND KVNX FINE LINE INDICATE COLD
FRONT FROM NCENTRAL INTO WCENTRAL OK. SFC LOW OVER SW OK ASSOCIATED
MORE WITH A PRE-FRONTAL TROF ACROSS SW INTO CENTRAL-ECENTRAL OK.
DIURNAL CONVECTION BREAKING OUT ACROSS MUCH OF AREA LIKELY TO REMAIN
MORE PULSE-TYPE IN NATURE DUE TO WEAK WINDS ALOFT. POTENTIAL EXISTS
FOR LOCALIZED DOWNBURSTS AND POSSIBLY A FEW ISOLATED LANDSPOUTS/
GUSTNADOES. UNCERTAINTY ON HOW MESOSCALE WILL EVOLVE THIS
EVENING...BUT QPF FROM CONSENSUS INDICATES HEAVIEST PRECIP MOST
LIKELY TO FALL ACROSS N OK TONIGHT...WITH SECONDARY AXIS OF HIGHER
PRECIP SW-WARD ALONG SAGGING FRONTAL ZONE INTO SW OK AND W TX.
CATEGORICAL POPS WILL BE SPREAD ACROSS ALL BUT FAR SE ZONES FOR
TONIGHT WITH CONTINUED MENTION OF HEAVY RAIN POTENTIAL. FLOOD WATCH
MAY BE NEEDED ONCE WE CAN GET A BETTER HANDLE ON THE MESOSCALE THIS
EVENING. PRECIP AXIS EXPECTED TO SHIFT SOUTH WITH TIME SAT AND SAT
NIGHT ALONG AND BEHIND UNSEASONABLY STRONG COLD FRONT. WITH CLOUDS
LIKELY TO BE WIDESPREAD...EXPECT MUCH OF THE AREA NOT TO GET OUT OF
70S ON SAT. WILL TAIL OFF THE POPS SUN THRU MON NIGHT AS FRONT MOVES
WELL S OF AREA AND SFC RIDGING BRINGS DEWPOINTS DOWN INTO 50S. MAY
WELL SEE SOME RECORD LOWS FALL BEFORE ALL IS SAID AND DONE BY MON.
CURRENT FCST LOW OF 60 AT OKC MON MORNING WOULD BREAK THE CURRENT
RECORD OF 63.

NW FLOW REGIME REMAINS IN PLACE MID TO LATE WEEK... THUS LOW POPS
ARE CONTINUED TUE THRU THU. MODELS BRING A MORE ROBUST TROF ACROSS
AREA SOMEWHERE IN THE TUE NIGHT TO WED NIGHT TIME FRAME. EXACT
TIMING DEPENDS ON WHICH MODEL ONE BELIEVES. HAVE ELEVATED POPS TO
CHANCE CAT DURING THIS PERIOD. TEMPS LIKELY TO REMAIN BELOW SEASONAL
NORMS AS LONG AS NW FLOW PERSISTS...THUS WILL KEEP TEMPS WED-FRI
BELOW CURRENT GUIDANCE. FRI WILL BE KEPT FREE OF POPS BASED ON
CONSENSUS FROM SURROUNDING OFFICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  79  62  77 /  80  80  20  20
HOBART OK         66  78  61  78 /  90  80  30  20
WICHITA FALLS TX  71  85  65  80 /  60  50  40  20
GAGE OK           61  74  56  77 /  80  60  30  20
PONCA CITY OK     65  73  60  77 /  90  80  10  10
DURANT OK         74  89  66  78 /  40  40  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

24
Hazardous weather outlook, Jul 23, 2:35 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT FRI JUL 23 2004

OKZ004>048-050>052-TXZ083>090-241200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED... BUT ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON.

DISCUSSION...
A VERY SLOWLY MOVING COLD FRONT... THAT EXTENDED FROM NORTH-CENTRAL
INTO WEST-CENTRAL OKLAHOMA THIS AFTERNOON... WILL CONTINUE TO
ADVANCE SLOWLY TOWARD THE SOUTH THROUGH TONIGHT.  STORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT... MAINLY NEAR
AND NORTH OF THE FRONT.  WEAK VERTICAL WIND SHEAR AND LIMITED
INSTABILITY SHOULD KEEP SEVERE STORM CHANCES LOW FOR ANY GIVEN
LOCATION.  HOWEVER... A FEW ISOLATED STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO QUARTER SIZE.  THESE
STORMS WILL GENERALLY BE RELATIVELY SHORT-LIVED AND WILL MOVE
SLOWLY. THUNDERSTORMS MAY EVENTUALLY DEVELOP INTO ONE OR MORE
THUNDERSTORM CLUSTERS LATER TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE SATURDAY ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS... WITH THE BEST CHANCES SHIFTING SOUTH AS THE
FRONT MOVES DEEPER INTO TEXAS.  CHANCES FOR THUNDERSTORMS WILL
RESUME TUESDAY AND CONTINUE THROUGH THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

CMS

In the hours before

Special weather statement, Jul 23, 3:02 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT FRI JUL 23 2004

OKZ029-232030-
CLEVELAND OK-
302 PM CDT FRI JUL 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL NORMAN AT 302 PM
CDT...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE SOME
URBAN STREET FLOODING. WINDS AS STRONG AS 50 MPH MAY ALSO OCCUR.
Special weather statement, Jul 23, 3:33 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT FRI JUL 23 2004

OKZ015>017-232045-
BLAINE OK-CUSTER OK-DEWEY OK-
333 PM CDT FRI JUL 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER AND DEWEY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER THOMAS AT 333 PM CDT...MOVING
NORTHEAST AT 10 MPH. OTHER STRONG STORMS WERE LOCATED JUST NORTH OF
WEATHERFORD AND NEAR GEARY.

THESE STORMS WILL PRODUCE HEAVY RAINFALL AND SOME ROAD FLOODING IS
POSSIBLE.  ALSO...WINDS AS STRONG AS 50 MPH MAY OCCUR.

PEOPLE IN BLAINE...CUSTER AND DEWEY COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Jul 23, 4:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     1 W DEER CREEK          36.81N 97.54W
07/23/2004  60 MPH           GRANT              OK   PUBLIC

            WIND GUST ESTIMATED.

&&

JLP/DEW/FM
Local storm report, Jul 23, 4:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     NORMAN                  35.22N 97.44W
07/23/2004                   CLEVELAND          OK   TRAINED SPOTTER

            3.5 INCH DIAMETER TREE LIMB DOWN FROM HEALTHY TREE.

&&

JLP/DEW/FM
Local storm report, Jul 23, 4:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND GST     2 SW BLACKWELL          36.78N 97.31W
07/23/2004  75 MPH           KAY                OK   EMERGENCY MNGR

            ESTIMATED

&&

JLP/DEW/FM
Local storm report, Jul 23, 4:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 NW BLACKWELL          36.82N 97.31W
07/23/2004  60 MPH           KAY                OK   EMERGENCY MNGR

            ESTIMATED

&&

JLP/DEW/FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:26 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
Jul 23, 2:29 PM CDTSevere Thunderstorm WarningOUNGrant46 min
Jul 23, 2:41 PM CDTSevere Thunderstorm WarningOUNCuster49 min
Jul 23, 3:18 PM CDTSevere Thunderstorm WarningOUNGrant42 min
Jul 23, 3:28 PM CDTSevere Thunderstorm WarningOUNKay47 min
Jul 23, 3:55 PM CDTFlash Flood WarningOUNGrant, Kay3 hr
Jul 23, 5:01 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.